Progesterone and epilepsy

by Rachel
(Canada)

A little background before my question: I was diagnosed with epilepsy at 16 (although had seizures since age 12/13). They tend to be catamenial in style as they are worse around my period. I also have horrible cycles with extremely excessive bleeding (to the point where I am now anemic), lots of cramping, and a period that lasts 9-12 days. My cycle seems to be fairly regular most of the time, lasting about 28-29 days. I did have difficulty getting pregnant and have had one miscarriage (although now I have two beautiful children). I'm pretty sure I have anovulatory cycles quite often as I don't always have symptoms of ovulation. I have a lot of other symptoms of estrogen dominance as well.

Currently I am on day 26 of my cycle and I just received my order of progesterone cream. I am eager to start using it as I really don't want to go through another horrible period (not to mention, I'm not sure my body can handle much more bleeding). Can I start using it now and what is the best dosage/treatment to use for my condition(s)? Should I use it every day or only the last 14 days? Do I need to wait until my next cycle to start? I'm hoping that the progesterone cream will calm my seizures and get my period under control so my body can recover. Thank you for this wonderfully informative site and what I hope will be the solution to my problems!

Comments for Progesterone and epilepsy

Click here to add your own comments

May 05, 2010
Progesterone and epilepsy
by: Wray

Hi Rachel. Thanks for the kind words about the site! Well it seems you've had a progesterone deficiency since puberty, plus excess oestrogen. If the seizures are worse around your period it's a good indication, plus the miscarriage, cramps and excessive bleeding. Catamenial seizures normally respond to progesterone, please see here. And here. And here. And here.

The heavy bleeding can be helped too, but I've generally found a high amount of progesterone is needed. In one case 600mg/day was needed, divided into hourly doses and used daily, ignoring the cycle. The cramping is caused by prostaglandins, these also cause the uterine cramps when giving birth, progesterone normally suppresses them. It is safe to use progesterone daily, but it will disrupt your cycle. I do suggest women do this for 1-3 months if symptoms are severe. Using it now might help the cramps, but I don't think it will help the excessive bleeding this cycle. But stranger things have happened! It really needs time to work, and you don't have any left this cycle.

As for the dose, if you didn't have seizures I'd say high immediately, 200-300mg/day, but my concern is you will get symptoms of excess oestrogen, so your seizures might get worse. For more information on this, please see here. Not a pleasant thought, but one that's difficult to avoid, as there's no doubt you have too much oestrogen. It would be far safer to use a small dose and increase gradually, although this does take far longer than a high dose. I'm going to have to leave that decision up to you, as I have simply no idea how you will react to the progesterone. I don't doubt you need it and that it will help you. Take care, Wray

Apr 05, 2014
progesterone dosaging
by: R

Hello --

I just read your posting from several years back, and am curious, Rachel, as to whether or not you have had any success in figuring out your dosing as well as what method you are using to take your progesterone (oral, suppository, etc.).

I hope you see this and have had success - I would love to hear back from you about your experience so that I can better help my daughter who has a very similar story to yours.

Thank you --

R

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...